Arkansas, 2017

Tornado and Damaging Winds in Arkansas, May 27, 2017

May 27, 2017 · NWS TSA · 6 events in 3 counties and zones

Strong to severe thunderstorms developed during the late afternoon hours of the 27th along and ahead of a cold front that was moving into eastern Oklahoma. Very unstable air over the area ahead of the front, combined with strong deep-layer wind shear, resulted in widespread severe weather to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the late afternoon hours of the 27th along and ahead of a cold front that was moving into eastern Oklahoma. Very unstable air over the area ahead of the front, combined with strong deep-layer wind shear, resulted in widespread severe weather to develop. A tornado and damaging wind gusts occurred with the strongest storms as they moved across northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 27, 7:48 PM CST, 12 minutes earlier.

Area forecast discussion, May 27, 7:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
848 PM CDT Sat May 27 2017

.DISCUSSION...
Severe threat continues across the entire area. Latest
mesoanalysis shows the synoptic front extending from far northeast
OK into western Oklahoma/TX panhandle. Another wind shift
boundary was located across northeast OK noted in mesonet and
radar data from Pryor/Tulsa/Oilton. Supercell in Okfuskee County
has recently been tornado warned and large hail/tornado potential
continues with this cell. The other strong storms are located in
south central OK and have been produced some large hail so far.

Have increased the hourly pops across the southern zones in
advance of the supercells approaching from south central Oklahoma.
Short term model guidance continue to show semi-discrete
supercells persisting for several hours. Until a more linear mode
develops, tornado threat will continue especially south of
Interstate 40.

Updates already sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  81  58  87 /  60  10   0   0
FSM   71  83  60  87 /  70  10   0   0
MLC   67  80  57  86 /  70  10   0   0
BVO   62  81  53  87 /  40  10   0  10
FYV   64  77  51  82 /  70  10   0   0
BYV   66  78  54  82 /  70  10   0   0
MKO   66  79  57  86 /  70  10   0   0
MIO   64  80  54  84 /  60  10   0  10
F10   66  80  57  86 /  60  10   0   0
HHW   71  81  61  87 /  80  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT Sunday for OKZ049-053-067>076.

AR...Flood Watch until 7 AM CDT Sunday for ARZ001-002-010-011-019-020-
     029.

&&

SHORT TERM...06
AVIATION....30

CORFIDI
Hazardous weather outlook, May 27, 3:57 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CDT Sat May 27 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CDT Sat May 27 2017

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR EASTERN OKLAHOMA
AND WESTERN ARKANSAS...

...SIGNIFICANT SEVERE WEATHER LIKELY TONIGHT WITH DESTRUCTIVE
WINDS AND LARGE HAIL WITH A FEW STRONG TORNADOES POSSIBLE...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Late afternoon.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and western Arkansas.
    ONSET...Late afternoon.

	AREA AT GREATEST RISK...Along and north of Interstate 44 through early evening,
    then along and south of Interstate 44 tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Early evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Early evening.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Latest surface mesoanalysis shows boundary across far northeast
Oklahoma. OK mesonet observations and radar data suggest
convective towers are developing along a line from just north of
Vinita southwest toward central Osage County - near Pawhuska. We
are monitoring this area for first development this afternoon.

Elevated showers and storms are approaching from central Oklahoma
with a few lightning strikes noted. The cap has held strong to
this point but once the cap is breached, explosive storm
development is likely given extreme instability in place. All
modes of severe will be likely, including very large hail,
damaging wind gusts and tornadoes.

Eventually, storms will increase in coverage and likely
transition toward a damaging wind threat by mid to late evening as
they develop southeastward. Additionally, an axis of heavy
rainfall is likely from northwest Arkansas through eastern
Oklahoma. Recent heavy rainfall may allow for rapid onset flash
flooding in a few locations.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Regional Spotter Network has been activated.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Storms will begin to shift southeast of the region Sunday morning
with dry conditions on Monday and Tuesday. Low thunderstorm
chances return mid to late week, with limited additional severe
weather potential.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
A Tornado Watch is in effect through midnight for all of eastern
Oklahoma and western Arkansas. Initiation of storms is expected
within the next hour or so. The holiday weekend will provide
numerous outdoor exposures which will further increase the
potential for a rapid safety response. Outdoor activities may need
to be cancelled this evening, especially if you are unable to
quickly move indoors to a substantial shelter.

weather.gov/tulsa Contains additional information.

CORFIDI

In the hours before

Special weather statement, May 27, 7:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
848 PM CDT SAT MAY 27 2017

OKZ060-061-067-280230-
Tulsa OK-Rogers OK-Wagoner OK-
848 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
NORTHWESTERN WAGONER AND SOUTHEASTERN TULSA COUNTIES UNTIL 930 PM
CDT...

At 847 PM CDT, a strong thunderstorm was located 3 miles northwest of
Sapulpa, moving east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Jenks...
Glenpool...                       Coweta...
Catoosa...                        Verdigris...
Oneta...

This includes Interstate 44 between mile markers 218 and 243.

A tornado watch remains in effect until midnight CDT for northeastern
Oklahoma.

LAT...LON 3632 9566 3597 9564 3590 9603 3607 9603
      3608 9604 3611 9604
TIME...MOT...LOC 0147Z 248DEG 47KT 3602 9616
Local storm report, May 27, 7:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
851 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 N SAPULPA             36.01N 96.11W
05/27/2017  E0.75 INCH       CREEK              OK   PUBLIC

            AT 81ST AND 161ST NORTH OF SAPULPA.

&&

AEJ
Local storm report, May 27, 7:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
852 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             GROVE                   36.59N 94.77W
05/27/2017  E1.25 INCH       DELAWARE           OK   PUBLIC

&&

JDS
Local storm report, May 27, 7:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
855 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             3 NW MASON              35.60N 96.39W
05/27/2017  E3.00 INCH       OKFUSKEE           OK   TRAINED SPOTTER

&&

JDS
Local storm report, May 27, 7:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
857 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             1 W OKFUSKEE            35.60N 96.25W
05/27/2017  E2.75 INCH       OKFUSKEE           OK   EMERGENCY MNGR

&&

JDS
Local storm report, May 27, 8:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     SAND SPRINGS            36.14N 96.11W
05/27/2017  E60 MPH          TULSA              OK   TRAINED SPOTTER

            ALSO REPORTED HAIL UP TO ONE INCH IN DIAMETER, SPOTTER
            LOCATED AT HIGHWAY 97 AND 41ST STREET.

&&

JDS

The radar

The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 27, 8:00 PM CST
Where
Benton County, Bella Vista
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.430, -94.230

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Benton

When
May 27, 8:27 PM CST
Where
Benton County, 2 mi WNW of Pea Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.461, -94.153

Strong thunderstorm wind blew down power lines northwest of Pea Ridge.

Thunderstorm Wind, Benton

When
May 27, 8:55 PM CST
Where
Benton County, 0.78 mi NW of Siloam Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.188, -94.540

Strong thunderstorm wind blew down trees.

Tornado, Crawford

When
May 27, 10:46 PM CST to 10:56 PM CST
Where
Crawford County, 0.9 mi WNW of Uniontown to 3.3 mi SE of Leecreek
Rating
EF1
Path length
9.6 mi
Path width
700 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.586, -94.464

This is the second segment of a two segment tornado. In Crawford County, this tornado destroyed the roof of a mobile home, damaged outbuildings, and uprooted trees near the state line. Numerous trees were snapped and uprooted as it moved across Highway 59 and Arkansas 220, finally dissipating after crossing White Water Road, east-southeast of Natural Dam. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.

Thunderstorm Wind, Sebastian

When
May 27, 10:52 PM CST
Where
Sebastian County, 0.59 mi ESE of Massard
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.346, -94.341

Strong thunderstorm wind uprooted large trees near Phoenix Avenue and Massard Road on the southeast side of Fort Smith.

Thunderstorm Wind, Crawford

When
May 27, 11:00 PM CST
Where
Crawford County, 2.11 mi WSW of Smeltzer
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.464, -94.357

Strong thunderstorm wind blew down trees near I-40 and Highway 59.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702020, 702021, 702022, 703536, 702038, 702068.